Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Probable Side Effects of Drugs

09/15/2010

Question:

I am 52 and on the following antihypertensive drugs.

(S-Amlodipine-2.5 mg. and Losartan Potassium-50 mg) – One tablet in the morning (Amlodipine besylate-5 mg, atenolol-50 mg) – One tablet at night

Is my frequent lightheadedness related to the above drugs? Can my physician replace them with less problematic drugs? Thanks.

Answer:

Thank you for contacting Netwellness. Yes, your frequent lightheadedness might be related to your medications. First, taking all three antihypertensive drugs together might lower your blood pressure a little bit too low. When your blood pressure runs too low, your brain does not get enough blood that it needs. That is why you feel lightheadedness.

In addition, atenolol is a medication in one family called beta blockers. One of the potential side effects of beta blockers is postural hypotension, a lightheaded feeling when changing position from lying or sitting to standing. That is due to a temporary decrease in blood flow to the brain.

So make an appointment with your doctor as soon as possible. He/she should make some changes of your blood pressure medications to reduce the lightheadedness that you are experiencing. But, before your doctor does anything, do not stop taking any of your medications. Also, you should closely monitor your blood pressure every day. Your lower number should not be lower than 60 for most of the time.

Bingsheng Liu
Pharm. D. candidate
Class of 2011
The Ohio State University

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University